Alert archive / California / Wind Advisories in 2019

Wind Advisory 22, NWS San Diego, CA

April 19, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 19, 2019, 12:06 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 20, 2019, 2:00 PM PDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2019, 12:06 PM PDT (19:06 UTC)
In effect from
Apr 20, 2019, 2:00 PM PDT
Expired
Apr 21, 2019, 8:55 AM PDT
In force
19 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS76 KSGX 191906
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1206 PM PDT Fri Apr 19 2019

...WIND ADVISORY FOR THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT...

.Low pressure developing over the high deserts on Saturday will
increase onshore flow, resulting in strong and gusty westerly 
winds over the mountains and deserts by late Saturday. Strongest 
wind gusts are expected on Saturday night. 

CAZ055-056-058-060>062-065-200515-
/O.NEW.KSGX.WI.Y.0022.190420T2100Z-190421T1300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
1206 PM PDT Fri Apr 19 2019

...WIND ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 6 AM PDT
SUNDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 2 PM Saturday to 6 AM PDT
Sunday. 

* Winds...West 20 to 30 MPH with gusts 45 to 55 MPH

* Timing...Saturday afternoon through Saturday night

* Location...Along the desert slopes of the mountains and foothill
  areas into the deserts. Strongest near the slopes and foothills.
  
* Visibility...Locally reduced in blowing dust and sand
  
* Impacts...Locally hazardous travel conditions, especially for 
  high-profile vehicles due to gusty cross winds and reduced 
  visibility at times.|

* Outlook...Winds decreasing, but remaining locally gusty from 
  the north and northwest through Sunday night.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

10
6 follow-up statements
575 
WWUS76 KSGX 200447
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
947 PM PDT Fri Apr 19 2019

...WIND ADVISORY FOR THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT...

.Low pressure developing over the high deserts on Saturday will
increase onshore flow, resulting in strong and gusty westerly
winds over the mountains and deserts by late Saturday. Strongest
wind gusts are expected on Saturday night.

CAZ055-056-058-060>062-065-201300-
/O.CON.KSGX.WI.Y.0022.190420T2100Z-190421T1300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
947 PM PDT Fri Apr 19 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM SATURDAY TO 6 AM PDT
SUNDAY...

* Winds...West 20 to 30 MPH with gusts 45 to 55 MPH

* Timing...Saturday afternoon through Saturday night

* Location...Along the desert slopes of the mountains and 
  foothill areas into the deserts. Strongest near the slopes and 
  foothills. 

* Visibility...Locally reduced in blowing dust and sand

* Impacts...Locally hazardous travel conditions, especially for 
  high-profile vehicles due to gusty cross winds and reduced 
  visibility at times.| 

* Outlook...Winds decreasing, but remaining locally gusty from 
  the north and northwest through Sunday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
671 
WWUS76 KSGX 201050
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
350 AM PDT Sat Apr 20 2019

CAZ055-056-058-060>062-065-202100-
/O.CON.KSGX.WI.Y.0022.190420T2100Z-190421T1300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
350 AM PDT Sat Apr 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
6 AM PDT SUNDAY...

* Winds...West 20 to 30 MPH with gusts up to 55 MPH.

* Timing...This afternoon through early Sunday morning.

* Location...Along the desert slopes of the mountains and foothill
  areas into the deserts. Strongest near the slopes and foothills.
  Gusts in the desert floors and Coachella Valley 40 to 45 mph.

* Visibility...Patchy blowing sand and dust in the deserts will
  cause limited visibility.

* Impacts...Hazardous travel conditions, especially for high- 
  profile vehicles due to gusty cross winds and reduced 
  visibility.

* Outlook...Winds decreasing Sunday morning, but still remaining 
  on the gusty side from the north and northwest through Sunday 
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb
159 
WWUS76 KSGX 202021
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
121 PM PDT Sat Apr 20 2019

CAZ055-056-058-060>062-065-210500-
/O.CON.KSGX.WI.Y.0022.190420T2100Z-190421T1300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
121 PM PDT Sat Apr 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SUNDAY...

* Winds...West 20 to 30 MPH with gusts 45 to 55 MPH. Isolated 
  gusts 60 mph near and the passes.

* Timing...Through early Sunday morning.

* Location...Along the desert slopes of the mountains and foothill
  areas into the deserts. Strongest near the slopes and foothills.
  Gusts on the desert floors 40 to locally 50 mph. 

* Visibility...Patchy blowing sand and dust in the deserts will 
  cause limited visibility at times. 

* Impacts...Hazardous travel conditions, especially for high- 
  profile vehicles due to gusty cross winds and areas of reduced 
  visibility. 

* Outlook...Winds decreasing Sunday morning, but still remaining 
  on the gusty side from the north and northwest through Sunday 
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

10
865 
WWUS76 KSGX 210442
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
942 PM PDT Sat Apr 20 2019

CAZ055-056-058-060>062-065-211300-
/O.CON.KSGX.WI.Y.0022.000000T0000Z-190421T1300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
942 PM PDT Sat Apr 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SUNDAY...

* Winds...West 20 to 30 MPH with gusts 45 to 55 MPH. Isolated
  gusts 60 mph near the passes. 

* Timing...Through early Sunday morning.

* Location...Along the desert slopes of the mountains and 
  foothill areas into the deserts. Strongest near the slopes and 
  foothills. Gusts on the desert floors 40 to locally 50 mph. 

* Visibility...Patchy blowing sand and dust in the deserts will 
  cause limited visibility at times. 

* Impacts...Hazardous travel conditions, especially for high- 
  profile vehicles due to gusty cross winds and areas of reduced 
  visibility. 

* Outlook...Winds decreasing Sunday morning, but still remaining 
  on the gusty side from the north and northwest through Sunday 
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Maxwell
462 
WWUS76 KSGX 210941
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
Issued by National Weather Service Los Angeles/Oxnard CA
241 AM PDT Sun Apr 21 2019


CAZ055-056-058-060>062-065-211600-
/O.EXT.KSGX.WI.Y.0022.000000T0000Z-190421T1600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
241 AM PDT Sun Apr 21 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* Winds...West 20 to 30 MPH with gusts 45 to 55 MPH. Isolated 
  gusts 60 mph near the passes. 

* Timing...Through mid-morning today. 

* Location...Along the desert slopes of the mountains and 
  foothill areas into the deserts. Strongest near the slopes and 
  foothills. Gusts on the desert floors 40 to locally 50 mph. 

* Visibility...Patchy blowing sand and dust in the deserts will 
  cause limited visibility at times. 

* Impacts...Hazardous travel conditions, especially for high- 
  profile vehicles due to gusty cross winds and areas of reduced 
  visibility. 

* Outlook...Winds decreasing Sunday morning, but still remaining 
  on the gusty side from the north and northwest through Sunday 
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Kaplan/Maxwell
760 
WWUS76 KSGX 211555
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
855 AM PDT Sun Apr 21 2019

CAZ055-056-058-060>062-065-211700-
/O.CAN.KSGX.WI.Y.0022.000000T0000Z-190421T1600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
855 AM PDT Sun Apr 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Wind
Advisory. 

Winds have weakened this morning.

$$

10

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 19, 8:52 AM PDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 19, 8:52 AM PDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
852 AM PDT Fri Apr 19 2019

.SYNOPSIS...
A pair of troughs will move over Southern California this weekend,
ramping up the onshore flow and the marine layer. Gusty west winds
will accompany these systems over the mountains and deserts, and a
few light showers may develop as well, especially western San Diego
County. Cooler this weekend, then warmer next week as high pressure
builds aloft and winds turn back offshore, sending temperatures back
above average.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

After a temporary inland foray, satellite imagery this morning
showed marine clouds have retreated back offshore. Surface pressure
gradients are weak with light wind reports most areas. The 12Z
Miramar sounding had a strong (spring-like) 8.5C inversion based
near 1400 FT. While cooling up to 3C wasnoted below the inversion,
warming continued above through 15K FT. Higher clouds were scattered
about, but should not limit sun today to any large degree.

No forecast changes this morning.

From previous discussion...

.SHORT TERM (Today through Sunday)...
A weak low pressure system to the southwest of Point Conception
will move inland across southern California late today and
tonight. A second low pressure system, from the northwest, will
move inland across California on Saturday and into the Great Basin
on Sunday.

Early this morning, satellite imagery shows widespread stratus
over the coastal waters extending inland into the far western
valleys. The marine layer has deepened to around 1200 feet and
will be in a deepening mode through Saturday night with coastal
low clouds extending inland across most of the valleys by Saturday
morning and onto the coastal mountain slopes for Saturday night
into Sunday morning. Satellite imagery also shows some high clouds
to the north and east of the weak upper low centered southwest of
Point Conception. Some of these extend into portions of southern
California.

With the return of the marine layer, cooling will spread inland
from the coast into the valleys today with high temperatures
farther inland a degree or two warmer than Thursday.

That second trough of low pressure moving inland across California
on Saturday will bring stronger onshore flow with stronger and
gusty west winds for the mountains and deserts for late Saturday
into early Sunday morning. Significant cooling will spread inland
on Saturday with the cooling continuing for inland areas on
Sunday. The greatest cooling on Saturday will be in the mountains
and inland valleys with high temperatures 15 to 20 degrees cooler
than today. For Sunday, the greatest cooling will be in the lower
deserts with high temperatures around 10 degrees cooler than on
Saturday.

There is also a slight chance of light showers for late Saturday
night into early Sunday morning, mainly in San Diego County along
and west of the mountains with smaller chances near the other
coastal mountain slopes.

&&

.LONG TERM (Monday through Thursday)...
High pressure aloft will strengthen across California for Monday
through Wednesday bringing a strong warming trend for inland
areas. There may be a period of offshore flow on Tuesday between
low pressure centered over Arizona and high pressure over the
eastern Pacific into northern California. This could bring some
gusty north winds, mainly during the day on Tuesday and mainly
along and near the coastal slopes of the San Bernardino County
Mountains. Some marine influence could remain near the coast for
Monday through Wednesday with higher resolution models showing a
weak coastal eddy at times. This could moderate the warming
towards the coast and bring some patchy night and morning low
clouds and fog near the coast.

For Thursday, high pressure aloft across California will weaken
as a trough of low pressure over the eastern Pacific moves toward
the West Coast. This will begin to spread cooling inland with
increasing coverage of night and morning coastal low clouds and
fog.

&&

.AVIATION...
191530Z...Coast/Valleys...FEW-SCT clouds AOA 20000 expected for most
of today. Low clouds expected to return to coastal TAF sites 03Z-06Z
Saturday with cigs 800-1000 ft MSL and tops rising to near 2000 ft
MSL. Low clouds expected to move further inland tonight, impacting
KONT and KSBD after 9Z. Reduced vis 3 miles or less possible due to
fog at TAF sites and over higher terrain. SCT condition expected by
15Z Sat.

Mountains/Deserts...Mostly clear skies and unrestricted vis expected
through tomorrow morning.

&&

.MARINE...
A brief period of NW winds 12-18 kt over the outer coastal waters is
expected this afternoon/evening. NW winds 10-15 kt gusting 20-25 kt
over the outer waters possible late Saturday night into Sunday.
Conditions may become hazardous to small craft during that time.
Winds will weaken Sunday afternoon. There is a slight chance of
showers late Saturday night into Sunday morning. No marine concerns
are expected after Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...10/17
AVIATION/MARINE...CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:03 PM PDTSmall Craft AdvisorySGX44 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.